Helped Over 500,000 patients with 98%+ satisfaction.

Connect & Get Personalized 1-to-1 Answers from Expert Doctors

DoctorSpring > Question Home

Correlation with Depression and Grave's disease

Resolved Question:

It happened with me that I asked an American site a medical question. I got some comments and answers which made me confused. Can you please give me further clarification on it? The question goes like this: Three years before, I got diagnosed with Grave's disease. It was not becoming chronic, at that time, since the next summer. On September, I got diagnosed with depression also. They prescribed mirtazapine but later (after 7weeks), I stopped it due to its side effects. It worsened my condition and I have made a suicide attempt in December. Since then I have been taking trazadone. Along with it, since Septmeber, I was taking 0.5mg lorezepan also, whenever I felt withdrawal symptoms or hopelessness. I thought that there is no progress in my situation with the current medication. Inclusion of lorezepan in my medication, made me concerned about the treatment. I don't know whether Grave's disease is anyway associated with depression by its links to endocrine system. As I told, from the comments I got from that website, it was told that problems with thyroid is connected greatly with depression also. They also told that trazadone is not much used in treating depression because trazadone is a depressant by itself. Hence it is used as a sleeping agent in pills. And for thyroid related problems, use of trazadone is to be evaluated regularly in every 6 weeks or so. It is necessary to ensure adequate levels of TSH and FT4. They asked me to talk to my doctor for some other medication such as SNRI or SSRI. Those medications include components with lesser side effects than trazadone; such as paxil, wellbutrin, celexa, Zoloft etc. Now I am in a state of despair. Are the commenters right? Should I go for some other treatment? Is there any supporting reason for going with their words? Or should I do anything else? Hope an answer as soon as possible.


Category: Sexologist

Ask Your Own Question

Category: Family Physician-GP
 24 Doctors Online

Expert:  Dr. John Monheit replied 4 Days ago

Thank you for using Ask a Doctor Services from DoctorSpring.

I can understand your health issue. I will try to help you at my best.

Graves disease is associated with depression. But before concluding it to be the cause for your depression, I would advise you to do certain tests to evaluate the thyroid function at this stage. Its important to know whether it's your thyroid over activity causing you the depression or it is something else. I would recommend you to test TSH, T3 and T4 . depending upon the current thyroid status , treatment for depression can be initiated.

If it is the thyroid problem causing the depression then mainstay of treatment would be to control the thyroid functions with appropriate medication. In most of the patients keeping thyroid activity under good control will relieve them of depression and other symptoms. If the depression is not related to thyroid function confirmed by the lab results, then you will need to consult a Psychologist first and opt for counselling. Simultaneously you could consult a Psychiatrist and discuss about the medications you’ve been taking so far for depression.

Every anti depressant medicines will have its own side effects, and tazadone is FDA approved for treating depression. Tolerance to a drug varies from one person to another. If you are not feeling any improvement with the current medication or if you are not tolerating well, then you can talk with your psychiatrist to change over to a different drug. Trazadone is an antidepressant which has long half life that means it keeps you asleep for whole night. Hence some people find it useful to treat insomnia problem as well. side effects of trazodone are Nervous system side effects are common and include drowsiness and sedation in as many as 50% of treated patients. Dizziness (10% to 30%), sleep abnormalities, headache, fatigue and, more rarely, seizures. Not everyone experience side effects. Some tolerate trazodone well whereas some develop side effects. So what was mentioned on the websites may not apply for all. Treatment for depression Is personalized according to severity and tolerance to various anti depressants. Before you change over to any drug you must consult a psychiatrist because sudden withdrawal of a drug can cause withdrawal symptoms.

Hope this helps. Please feel free to ask if you need further help.

Thank you.


Dr. John Monheit
Category: Family Physician-GP
Experience: 
Residecny: North Colorado Family Medicine
Medical School: The Chicago Medical Center
Dr. John Monheit and 4 other Medical Specialists are ready to help you

Users who read this, also read:

Make informed and better medical decisions.

Join the 500,000 people who found a smarter, quicker way to get Answers, Recommendations & Expert Opinions.

Expert Doctors at fingertips

Recommendation on next step. Second-opinion.Multi-specialty.

Save Time

Average time for answers: 6 hours.

Save Money

$35 for typical specialist consult vs. $120 for a local appointment.

Free Follow-ups

Clarify, ask further questions for free in private conversation.

100% Satisfaction

Money back guarantee for the 1st reply. MEDNET Quality Board.

Start My Consultation

CHAT NOW

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in news